Kansas, 2015Tornado in Kansas, August 28, 2015
August 28, 2015 · NWS ICT · 1 event in 1 county or zone
Garden variety thunderstorms produced a very weak and brief landspout west of Whitewater KS. The landspout was occurred along the intersection of two boundaries that collided.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Garden variety thunderstorms produced a very weak and brief landspout west of Whitewater KS. The landspout was occurred along the intersection of two boundaries that collided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 5:28 PM CST, 12 minutes earlier.
Area forecast discussion, Aug 28, 5:28 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT FRI AUG 28 2015
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SYNOPSIS...
ISSUED AT 253 PM CDT FRI AUG 28 2015
WATER VAPOR IMAGERY SHOWS A COMPACT SHORTWAVE TRACKING ACROSS
CENTRAL/NORTHERN IA WITH RIDGING OVER THE DESERT SW/SOUTHERN
ROCKIES. AT THE SURFACE...COLD FRONT EXTENDS FROM FAR EASTERN
NEBRASKA INTO SW KS WITH A BROAD AREA OF HIGH PRESSURE OVER THE
EASTERN SEABOARD.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 253 PM CDT FRI AUG 28 2015
STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT IN THE NEXT
FEW HOURS FIRST OVER NORTHEAST KS WITH THIS ACTIVITY TRYING TO
WORK SOUTHWEST THIS EVENING. THE DEVELOPMENT OF THIS ACTIVITY
SHOULD BE AIDED BY THE MID LEVEL TROUGH THAT STILL HAS TO PASS
ACROSS THE AREA. HOW MUCH OF THIS ACTIVITY MAKES IT INTO THE
FORECAST AREA IS THE MAIN QUESTION AND FOR NOW HAVE THE HIGHEST
CONFIDENCE FOR THE NORTHEAST AND EASTERN PORTIONS OF THE FORECAST
AREA. WITH AROUND 2,000J/KG OF CAPE AND 25-30KTS OF 0-6KM
SHEAR...ANY STORM THAT DEVELOP WILL HAVE THE POTENTIAL TO BE
STRONG/LOW END SEVERE. BY SAT MORNING THE BULK OF THE PRECIP WILL
BE SE OF THE FORECAST AREA. UPPER RIDGING WILL CONTINUE TO BUILD
OVER THE SOUTHERN ROCKIES/DESERT SW AS SOME UPPER ENERGY DIVES OUT
OF THE UPPER MISSISSIPPI VALLEY AND RETROGRADES SLIGHTLY INTO
EASTERN OK. THIS IMPULSE IS EXPECTED TO REMAIN NEARLY STATIONARY
INTO THE START OF THE WORK WEEK WITH ANY RAINFALL ASSOCIATED WITH
THIS FEATURE STAYING SOUTHEAST OF THE AREA.
A WARMING TREND WILL COMMENCE SUNDAY AND WILL CONTINUE THROUGH THE
START OF THE WORK WEEK. 850MB TEMPS SUPPORT HIGHS IN THE MID 90S
AREA WIDE BY MON WITH SOME UPPER 90S EVEN POSSIBLE OVER CENTRAL
KS.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 253 PM CDT FRI AUG 28 2015
THE MAIN THEME THROUGH THESE EXTENDED PERIODS WILL BE FOR
ABOVE NORMAL TEMPS AND DRY CONDITIONS.
BY TUE A SLOW MOVING UPPER TROUGH WILL BE COMING ON SHORE OVER THE
PACIFIC NW WITH SURFACE LEE TROUGHING SLOWLY STRENGTHENING. 850MB
TEMPS WOULD CONTINUE TO SUPPORT ABOVE NORMAL TEMPS WITH HIGHS IN
THE MID TO UPPER 90S. GOOD MODEL AGREEMENT WITH THE UPPER TROUGH
REMAINING ANCHORED OVER THE NW FOR MID/LATE WEEK WHICH WILL
CONTINUE TO PROMOTE A WARMING TREND AND WITH WARMING MID LEVEL
TEMPS...PRECIP CHANCES WILL REMAIN LOW.
LAWSON
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 628 PM CDT FRI AUG 28 2015
WIDELY SCATTERED CONVECTION WILL CONTINUE TO DEVELOP ALONG A COLD
FRONT AS IT MOVES SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS TONIGHT. MOST OF THIS ACTIVITY WILL BE PRIOR TO MIDNIGHT
WITH A FEW SHOWERS POSSIBLE OVERNIGHT. OTHERWISE NORTH WINDS WILL
DEVELOP BEHIND THE FRONT...SPREADING FROM CENTRAL INTO SOUTHEAST
KANSAS BY EARLY SATURDAY MORNING. SOME STRATOCU IS EXPECTED BEHIND
THE FRONT ON SATURDAY WHICH MAY BE ENHANCED WITH DIURNAL HEATING.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 67 86 64 88 / 20 10 0 10
HUTCHINSON 64 86 62 89 / 10 0 0 0
NEWTON 64 85 62 88 / 20 10 0 0
ELDORADO 65 86 63 90 / 20 10 10 10
WINFIELD-KWLD 67 87 65 89 / 20 10 10 10
RUSSELL 63 89 62 92 / 10 0 0 0
GREAT BEND 63 89 62 92 / 10 0 0 0
SALINA 63 88 62 91 / 10 0 0 0
MCPHERSON 64 85 62 89 / 10 0 0 0
COFFEYVILLE 67 85 65 88 / 30 10 10 10
CHANUTE 66 85 64 87 / 30 10 10 10
IOLA 65 84 64 87 / 40 10 10 10
PARSONS-KPPF 67 85 65 88 / 30 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 28, 2:43 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT FRI AUG 28 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
343 PM CDT FRI AUG 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORM WILL BE POSSIBLE TONIGHT ALONG A SLOW MOVING
COLD FRONT...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. THE
STRONGER STORMS WILL BE CAPABLE OF QUARTER SIZE HAIL AND WINDS TO 60
MPH...WITH THE HIGHEST CHANCE OF SEVERE STORMS ALONG AND NORTH OF AN
EL DORADO TO CHANUTE LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE
TO THE ISOLATED NATURE OF THE THREATS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
LAWSON
In the hours before
Special weather statement, Aug 28, 3:41 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI AUG 28 2015
KSZ052-053-282230-
CHASE KS-MARION KS-
441 PM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CHASE COUNTY IN EAST CENTRAL KANSAS...
EAST CENTRAL MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF FLORENCE...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...STRONG CITY...FLORENCE...BAZAAR...ELMDALE...
CEDAR POINT AND TALLGRASS PRAIRIE PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3825 9705 3835 9687 3847 9680 3848 9644
3823 9644
TIME...MOT...LOC 2140Z 265DEG 23KT 3835 9681
KETCHAMSpecial weather statement, Aug 28, 4:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT FRI AUG 28 2015
KSZ053-069-282315-
CHASE KS-BUTLER KS-
536 PM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BURNS...OR 9
MILES SOUTHEAST OF FLORENCE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CASSODAY...MATFIELD GREEN...CEDAR POINT AND WONSEVU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3824 9638 3809 9651 3808 9652 3807 9652
3793 9664 3808 9685 3809 9685 3809 9684
3832 9684
TIME...MOT...LOC 2233Z 286DEG 18KT 3818 9677
KETCHAMSpecial weather statement, Aug 28, 5:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT FRI AUG 28 2015
KSZ069-290030-
BUTLER KS-
631 PM CDT FRI AUG 28 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR POTWIN...OR 9 MILES EAST OF
WHITEWATER...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...POTWIN...CASSODAY...EL DORADO LAKE AND EL DORADO
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3792 9713 3808 9706 3808 9659 3775 9680
TIME...MOT...LOC 2330Z 300DEG 16KT 3798 9697
KETCHAM
Tornado, Harvey
- When
- August 28, 5:40 PM CST to 5:44 PM CST
- Where
- Harvey County, 2.29 mi WSW of Annelly to 2.13 mi WSW of Annelly
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 40 yd
- Reported by
- NWS Employee
- Coordinates
- 37.960, -97.240
An off duty weather service employee reported a very weak landspout in open country. The width of the landspout was 40 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Florida, August 28, 2015$15,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Georgia, August 28, 2015$3,000 · 50 kt wind · 7 events
- Hail in North Dakota, August 28, 20152.75 in hail · 4 events
- Hail in Minnesota, August 28, 20152 in hail · 3 events
- Hail and Damaging Wind in Minnesota, August 28, 201552 kt wind · 3 events
- Hail and Damaging Wind in Alabama, August 28, 2015$4,000 · 1 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, August 28, 20151 event
- Waterspout in South Atlantic Coastal Waters, August 28, 20151 event
- Rip Current in New Jersey, August 28, 20151 event
- Damaging Wind in Georgia, August 28, 2015$1,000 · 1 event
- Wildfire in Montana, August 28 to 29, 2015$10,000 · 1 event
- Heavy Snow in Alaska, August 28 to 29, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593581.